How long????

Can anyone on here please tell me how long you have to take warfarin with a count of 1.6 week after week month after month, before something else is done (apart from upping warfarin), to get you in range. If for any reason you never come into range, what happens then???? Someone put me out of my misery. My nurse told me perhaps the glass of red wine and soda I drank every night for years (not since I on warfarin) that is missing, but it scares me to death to start again but I woud love a glass of wine and soda, but is it too late now? to start again after so long.

11 Replies

oldestnewest
  • Hi Dottilind

    You say "apart from upping warfarin" well that is the only thing they can do, and I disagree with your nurse, your glass of wine and soda is almost certainly making no difference whatsoever, and even if it was, you change the warfarin to the diet, not the diet to the warfarin.

    You nurse should be simply upping the dose, and it sounds like (forgive me for assuming but we've seen it often) this is a GP nurse not a specialist and she is taking it tiny steps at a time when you need to up the dose perhaps significantly.

    Remember that dosage is irrelevant, it's INR that matters and whether you are on 2 mg a day or 15 mgs doesn't make any difference whatsoever. And we have heard often that GP Nurses simply don't seem to understand this.

    Of course if a significant upping of the dose does not work, then you should be asking them to consider one of the NOACs.

    Be well

    Ian

  • Hi Beancounter for thisgen but at 72 I do not understand all these NOACs etc what ever they mean sorry, but new to all this and I think I need interperator for most of the shortened words on here.

    Dot

  • Hi dottilind

    apologies NOACS are novel oral anti-coagulants the new drugs wbich are now out and do not need blood tests

    Ian

  • Why not? If it affects your AF then obviously not. Too many people try to fit in with warfarin whilst you need to get warfarin to fit in with you. The amount of warfarin you take is not important, only the INR.. I despair of some clinics who mess about with 1/2 mg here and there.

    Bob

  • I just went tee-totat after drinking 2/3rd of a bottle of red wine every night for about 40 years. It did not affect my INR one bit. My cholesterol went up though (by a lot).

    With the Warfarin dose, I started on 3mg I think, then they increased this each time I went until my INR was in the mid-2's. It has dropped to 1.6'ish a couple of times since for some reason, and they have always immediately increased my dose and done retests every week till it settled again. I'm on just over 8mg's average a day now which seems to be what I need.

    Koll

  • Dotti, it's outrageous that you have been on a INR around 1.6 for "month after month". The warfarin is giving you very little protection at that level. Like the others say the red wine is a red herring and it is simply shielding the incompetence of this nurse. Print off all these replies and show them to her when you see her next week (yes, next week - don't leave it any longer) then ensure that she gets to grip with upping your INR in a timely and effective manner. You might not want to do that - but you really must resolve this quickly. Talk to your GP and let him know how concerned you are.

  • Hi thanks for the message, nurse did not tell me to take glass of wine she was joking about perhaps that is what might help up my INR. As its been 1.6/7/9 for weeks I have only been put on and extra dose of .5 twice a week. I am getting a little worried now as she mentioned injections, I dont think so, as this would really put my stress levels up. Dot

  • Ok Dot but clearly a 0.5mg increase is insufficient. If it were me, I'd double (1mg) or triple (1.5 mg ) the extra dose and then watch my INR cruise nicely up into therapeutic range at the end of next week. But, of course, I couldn't possibly recommend that to anyone else! Good luck.

  • I'm on 8mg of warfarin a day Dottilind, some people are on just a couple of mg and others on 15, everyone is different. The forum gang are right, she should be upping the dose to get you into INR - I agree it's the nurse that is doing things wrong, not you, as I think everyone is suggesting. I hope there is someone else you can see to sort this out? You need to be protected, and they're not achieving it. Perhaps she needs a refresher course!

    Lis

  • All of the above are correct you should have the warfarin fit you. You can drink but not to excess. Sounds like they had a bad experience and are now over cautious. I take 4.5 mg and keep within range most of the time my mother 93 was recently put on it and went to 4.3 and was only on 2mg.

    I hope you get it sorted.

  • Thanks all for your advice will take it all on board.

    Dot

You may also like...